DCSIMG

Drug warning: Police talk to Leeds students

FEARS about the risks of abusing the fertiliser component and so-called "legal high" substance mephe- drone was today featuring in a police drugs awareness session for Leeds students.

In addition to mephedrone – recently linked to the deaths of two Lincolnshire teenagers – the reclassification to Class B of cannabis was also to be on the agenda of a talk to students of the Leeds College of Building.

PC Manjinder Uppal of the City Neighbourhood Policing Team and PCSO Emma Parkin are holding a series of talks and group discussions at the college to raise awareness of the issues surrounding drug use and to build closer links with students.

The officers will be discussing the legal penalties for possession and dealing in cannabis.

It has already been established that taking mephedrone can have serious clinical effects. According to some drug studies mephedrone (MCAT) can cause life threatening symptoms, including nose bleeds, nose burns, hallucinations, nausea, vomiting, blood circulation problems, rashes, anxiety, paranoia, fits, and delusions. Other investigations claim other side effects may include poor concentration, poor short-term memory, increased heart rate, abnormal heartbeats, anxiety, depression, increased sweating, dilated pupils, the inability to normally open the mouth, and teeth grinding.

PC Uppal, who is the NPT's Youth and Truancy Officer, said: "Tackling drugs is key to keeping our city safer, and working closely with local young people to educate them about the dangers of illegal substances is just one of the many ways the NPT work to do this.

"Students at the college have been very keen to take part in these sessions and we have enjoyed a great response from all involved."

Nick Turp, course team manager at the Leeds College of Building, said: "The college aims to support and encourage any person who may be experiencing issues with drugs or substance misuse to seek help.

"Encouraging staff and students to engage in open and honest discussions through drug education helps to protect and educate any individual who may be experimenting with illegal substances."

North Yorkshire Police have issued a stark warning about the dangers of mephedrone following the unexplained death of 24-year-old Alison Waters near Malton. Officers were called on Monday morning after the victim had been found by a friend at an address in Norton.

Detectives are investigating the circumstances surrounding the death and there is a suggestion that mephedrone may be a factor.

A post mortem was to be held, though it is expected toxicology tests will have to be carried out to establish the exact cause of death.

Det Chief Insp Nigel Costello, of Malton CID said: "The police would like to warn people about the use of the drug and its potentially lethal consequences."

* Click here to sign up to free news and sport email alerts from your YEP.

* Click here to follow the YEP on Twitter.

* Click here to become a fan of the YEP on Facebook.

* Click here to add your name and location to our Leeds Ex-Pats Map.

* Click here to watch the latest YEP weather report.

* Click here to watch the latest edition of YEP TV.

 
 
 

Back to the top of the page